Georgia, 2004

Flash Flood in Georgia, September 16, 2004

September 16, 2004 · NWS FFC · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 16, 3:30 PM EST, 32 minutes earlier.

Area forecast discussion, Sep 16, 3:30 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
430 PM EDT THU SEP 16 2004

.SHORT TERM...IVAN. HAVE FINE TUNED THE WIND ADVISORY AND FLOOD
WATCHES TO BASICALLY LOWER THREAT TO THE EXTREME SOUTHEAST PORTION
OF THE FORECAST AREA. WILL KEEP CURRENT WATCHES AND ADVISORIES
ELSEWHERE AND UPGRADE THE NORTHERN MOUNTAIN COUNTIES TO A HIGH WIND
WARNING. ALTHOUGH THE BASIC WIND FORECAST FOR UP THERE JUST
APPROACHES THE CRITERIA FOR A WIND WARNING...ROCKY SOILS...HEAVY
RAIN AND WEAK GEORGIA TREE ROOTS WILL LEAD TO MANY TREES DOWN
ACROSS THAT AREA. PLUS THE HIGHER RIDGES WILL BE STICKING UP INTO
WINDS CLOSER TO 40 MPH SUSTAINED. HEAVY RAIN THREAT CONTINUES
ACROSS THE NORTH TONIGHT. IVAN SHOULD MOVE INTO EASTERN TENNESSE BY
MORNING TAKING THE BEST WINDS AND RAIN WITH HIM. WILL TAPER OFF
WINDS AND RAIN FRIDAY. WILL HAVE A BREAK FOR THE BEGINNING OF THE
WEEKEND WITH DRY AND MILD CONDITIONS EXPECTED.

.LONG TERM...LONG RANGE FORECAST A BIT MURKY AT THIS TIME WITH THE
MODELS FAR FROM STABLE ON THEIR RUN-TO-RUN CONSISTENCY MUCH LESS
THEIR LACK OF CONSENSUS AMONGST THEMSELVES. AT THIS TIME WILL MAKE
FEW BIG CHANGES TO THE EXTENDED FORECAST.

 &&

.....OPTIONAL SECTIONS.....
.HYDROLOGY...MINOR FLOODING ALREADY STARTING...WITH MORE HEAVY RAIN
EXPECTED OVER NIGHT. EXPECT MINOR TO MODERATE SMALL STEM FLOODING TO
BE POSSIBLE THROUGH MIDDAY FRIDAY. MAY HAVE A POTENTIAL FOR SOME
MAIN STEM FLOODING BY THE END OF THE WEEKEND AS ALL OF THIS RAIN
DRAINS INTO THE LARGER RIVERS.
. &&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     70 79 65 82 / 99 50 10 10
ATHENS      70 79 64 83 / 99 50 10 10
GAINESVILLE 70 78 64 81 / 99 80 30 10
ROME        70 78 64 81 / 99 80 10 10
COLUMBUS    72 81 66 84 / 99 50 10 10
MACON       72 81 66 84 / 99 50 10 10
&&

.FFC WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY NORTH AND CENTRAL
GEORGIA TONIGHT AND FRIDAY MORNING.

HIGH WIND WARNING FOR FAR NORTH GEORGIA TONIGHT AND FRIDAY MORNING.

FLASH FLOOD WATCH TONIGHT AND FRIDAY MORNING NORTH AND CENTRAL
GEORGIA.

&&

 20
Hazardous weather outlook, Sep 16, 1:00 PM EST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
200 PM EDT THU SEP 16 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-162300-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-

200 PM EDT THU SEP 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.
...ISOLATED TORNADOES ARE POSSIBLE MAINLY OVER CENTRAL GEORGIA
THROUGH THE AFTERNOON....
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVER NORTH AND CENTRAL
GEORGIA THROUGH TONIGHT...

.SYNOPSIS...
REMNANTS OF HURRICANE IVAN WILL CONTINUE TO MOVE NORTHWARD ACROSS
ALABAMA THROUGH TONIGHT...THEN INTO EAST TENNESSEE ON FRIDAY.

.PRIMARY HAZARD...
ISOLATED TORNADOES ARE POSSIBLE MAINLY ACROSS CENTRAL GEORGIA THIS
AFTERNOON...GENERALLY ALONG AND SOUTH OF A LINE FROM LAGRANGE TO
EATONTON. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF
NORTH AND CENTRAL GEORGIA THROUGH TONIGHT...WITH WIND GUST TO 60 MPH
POSSIBLE AND FLOODING DUE TO HEAVY TROPICAL RAINS.

.DISCUSSION...
THE OUTER BANDS OF MODERATE TO HEAVY RAIN WILL CONTINUE TO
ROTATE AROUND IVAN AND ACROSS NORTH AND CENTRAL GEORGIA THROUGH
TONIGHT. DUE TO STRONG WIND SHEAR ASSOCIATED WITH IVAN...TORNADOES
AND SEVERE THUNDERSTORMS COULD POSSIBLY DEVELOP IN THE AREAS OF
STRONGER CONVECTION. THERE IS ALSO THE THREAT OF FLOODING DUE TO
HEAVY TROPICAL RAINS.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION IS ON THE WAY AND WILL CONTINUE THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY. STRONG WINDS
AND FLOODING RAINS ARE POSSIBLE OVER THE AREA...MAINLY FRIDAY
MORNING.  NO HAZARDOUS WEATHER IS EXPECTED SATURDAY THROUGH
WEDNESDAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Local storm report, Sep 16, 10:26 AM EST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1126 AM EDT THU SEP 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1105 AM     TORNADO          5 S RICHLAND            32.01N 84.68W
09/16/2004                   STEWART            GA   POST OFFICE

            POSSIBLE TORNADO 5 MILES SOUTH OF RICHLAND.

1106 AM     TORNADO          5 S RICHLAND            32.01N 84.68W
09/16/2004                   STEWART            GA   LAW ENFORCEMENT

            TWO POSSIBLE TORNADOES TOUCHDOWN 5 MILES SOUTH AND 5 WEST
            OF RICHLAND. DAMAGE AT THIS TIME IS UNKNOWN.

&&

GLB
Local storm report, Sep 16, 1:42 PM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
242 PM EDT THU SEP 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0227 PM     TORNADO          ROCKMART                34.01N 85.05W
09/16/2004                   POLK               GA   PUBLIC

            ROTATING CLOUD NEAR WEST ELM STREET WITH LARGE OAK TREES
            DOWN AND TRANSFORMERS EXPLODING

&&

BG

The radar

The Atlanta radar (KFFC), 59 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Upson

When
September 16, 4:02 PM EST to 7:00 PM EST
Where
Upson County, Countywide
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
32.881, -84.299 (the zone’s center; the record gives no point)

The Thomaston Times reported that flooding resulted in the closure of four roads in the county, including Georgia Highway 36 and West County Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424901.